Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Least squares approximation with constraints


Authors: Gradimir V. Milovanović and Staffan Wrigge
Journal: Math. Comp. 46 (1986), 551-565
MSC: Primary 65D15; Secondary 41A30
DOI: https://doi.org/10.1090/S0025-5718-1986-0829625-7
Corrigendum: Math. Comp. 48 (1987), 854.
MathSciNet review: 829625
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we study two families of functions $ {F_e}$ and $ {F_o}$, and show how to approximate the functions in the interval $ [ - 1,1]$. The functions are assumed to be real when the argument is real. We define

$\displaystyle {F_e} = \{ f:f( - x) = f(x),f(1) = 0,f \in {L^2}[ - 1,1]\} $

and

$\displaystyle {F_o} = \{ f:f( - x) = - f(x),f(1) = 0,f \in {L^2}[ - 1,1]\} .$

Let further $ {\mathcal{P}_m}$ be the set of all real polynomials of degree not higher than m such that the polynomials belong to the set $ {F_e}$ if m is even and to the set $ {F_o}$ if m is odd.

We determine the least squares approximation for the function $ f \in {F_e}$ (or $ {F_o}$) in the class $ {\mathcal{P}_{2n}}$ (or $ {\mathcal{P}_{2n + 1}}$), with respect to the norm $ \left\Vert f \right\Vert = {((f,f))^{1/2}}$, where the inner product is defined by $ (f,g) = \smallint _{ - 1}^1f(x)g(x)w(x)dx$, with $ f,g \in {L^2}[ - 1,1] = L_w^2[ - 1,1]$ and $ w(x) = {(1 - {x^2})^{\lambda - 1/2}}$.

We also consider the general case when f is neither an even nor an odd function but $ f \in {L^2}[ - 1,1]$ and $ f( - 1) = f(1) = 0$.

Using the theory of Gegenbauer polynomials we obtain the approximating polynomials in the form

$\displaystyle {\phi _{2n}}(x) = \sum\limits_{k = 1}^n {{d_{n,k}}{{(1 - {x^2})}^k}\;{\text{when}}\,f \in {F_e}} $

and

$\displaystyle {\phi _{2n + 1}}(x) = x\sum\limits_{k = 1}^n {{e_{n,k}}{{(1 - {x^2})}^k}\;{\text{when}}\,f \in {F_o}.} $

We apply the general theory to the functions $ f(x) = \cos (\pi x/2)$ and $ f(x) = {J_0}({a_0}x)$, where $ {a_0} = \{ \min x > 0:{J_0}(x) = 0\} $.


References [Enhancements On Off] (What's this?)

  • [1] M. Abramowitz & I. A. Stegun, Handbook of Mathematical Functions with Formulas, Graphs, and Mathematical Tables, Dover, New York, 1965. MR 1225604 (94b:00012)
  • [2] A. Apelblat, Tables of Definite and Infinite Integrals, Elsevier, Amsterdam-Oxford-New York, 1983. MR 902582 (88i:00013)
  • [3] A. Erdélyi et al., Higher Transcendental Functions, Vol. II, McGraw-Hill, New York, 1953.
  • [4] W. Gautschi & R. S. Varga, "Error bounds for Gaussian quadrature of analytic functions," SIAM J. Numer. Anal., v. 20, 1983, pp. 1170-1186. MR 723834 (85j:65010)
  • [5] I. S. Gradshteyn & I. M. Ryzhik, Tables of Integrals, Series, and Products, Academic Press, New York, 1980.
  • [6] W. Magnus, F. Oberhettinger & R. P. Soni, Formulas and Theorems for the Special Functions of Mathematical Physics, Springer-Verlag, Berlin and New York, 1966. MR 0232968 (38:1291)
  • [7] B. P. Rakovich & P. M. Vasić, "Some new sums for orthogonal polynomials involved in filter synthesis," Univ. Beograd. Publ. Elektrotehn. Fak. Ser. Mat. Fiz., No. 544-No. 576, 1976, pp. 8-12. MR 0440093 (55:12973)
  • [8] T. J. Rivlin, An Introduction to the Approximation of Functions, Dover, New York, 1981. MR 634509 (83b:41001)
  • [9] H. V. Smith, "Global error bounds for Gauss-Gegenbauer quadrature," BIT, v. 21, 1981, pp. 481-490. MR 644688 (83f:41026)
  • [10] G. Szegö, Orthogonal Polynomials, Amer. Math. Soc. Colloq. Publ., vol. 23, Amer. Math. Soc., Providence, R. I., 1939.
  • [11] S. Wrigge, A General Method of Approximation Associated with Bernstein Polynomials, FOA Rapport, C 10170-M8, December 1980, National Defence Research Institute, S-10450 Stockholm, Sweden.
  • [12] S. Wrigge & A. Fransén, "A general method of approximation. Part I," Math. Comp., v. 38, 1982, pp. 567-588. MR 645672 (83f:41025)
  • [13] F. Zironi, "Multiple precision computation of some zeros of Bessel functions by rigorous explicit formulae," Calcolo, v. 18, 1981, pp. 321-335. MR 656810 (83d:65054)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65D15, 41A30

Retrieve articles in all journals with MSC: 65D15, 41A30


Additional Information

DOI: https://doi.org/10.1090/S0025-5718-1986-0829625-7
Keywords: Approximation theory, Gegenbauer polynomials
Article copyright: © Copyright 1986 American Mathematical Society

American Mathematical Society